How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Theresa Your Own Question

Theresa, Psychologist
Category: Relationship
Satisfied Customers: 877
Experience:  PhD. Clinical Psychology
Type Your Relationship Question Here...
Theresa is online now
A new question is answered every 9 seconds

my partner who is 46 suffers with bi polar type 2,my ...

This answer was rated:

my partner who is 46 suffers with bi polar type 2,my concern is how best to deal with her when she has an episode,we,ve only been together 9 months,she is going through a bad divorce,has relocated ( 170 miles ) from her home town,and is suffering alot accordingly,and I don,t know how to deal with the situation,how should I respond ?,all that seems to happen each episode she encounters is that we argue,and this obviously is extremely detrimental to our relationship

Hello Bruce

Is she taking medication?

What happens when she has an episode, is it just arguing?

Are you arguing about anything in particular?

Was she in therapy in her home town? Is she in therapy now?


Customer: replied 8 years ago.
Reply to Ms Chase's Post: yes She takes alot of medication,I know She takes two tablets every day,which , without her mood becomes very low,very quickly,if down She will also take valium and diazapan( 6 diazapan on friday after we argued )
an episode will literally start out of nowhere,and an arguement will quickly ensue,the reason can be the most trivial of things ie,my choice of a word which She will say is " extreme ",or the the way in which something is said.
She wasn,t in therapy but,I,ve asked her to visit her psychiatrist,which She did on saturday and He has prescribed her a tablet for epilepsy
Customer: replied 8 years ago.
Relist: No answer yet.
I submitted an answer to Chase,s question but as yet I haven,t received an answer,please advise what I need to do.
This is very important,please advise me as soon as is possible

Hello Bruce,

I apologize for the delay. I have asked another of our experts to step in and help, we will get back to you shortly.


Hello Bruce:

I have been asked to step in on this by Ms. Chase. I clearly hear the distress you are experiencing due to the episodes that your girlfriend has the result of her bipolar Type II dx.

There is hope for you and for her but there are also numerous questions to ensure that you receive the most important answer for your concern.

You indicate that your girl saw a psychiatrist and he gave her a medication for epilepsy. Is this by chance called Depakote? The reason that I ask is there are several medications that are used for treating more than one illness or condition.

What are the two tablets that she takes daily? Are they Lithium or Lithobid and if so what is the strength of each tablet?

We will get through this... Hang in there!




Customer: replied 8 years ago.
Reply to Theresa's Post: Thankyou,I will ask her today what the medication is that She is on
The manic episodes seem to be following a pattern which matches her periods as well ,I,m sorry I forgot to tell you that earlier,
Also,She may be starting to become menopausal
Thankyou for your ongoing support.

Hi Bruce,

Thank You!

The information that you have just provided makes it very important that I know the medications that she is taking. More so if the onset of menopause is occurring.

It makes perfect sense that the episodes are hand in hand with her period for this time of the month generates serious hormone activity in the female body. It makes me think that menopause may not be occurring just yet also... Do you know if she has any of the symptoms associated with menopause?

Missed periods - Hot Flashes - Night Sweats - Vaginal Dryness, etc.



Customer: replied 8 years ago.
Reply to Theresa's Post: Firstly the medication She is, onvenlasaxine hydrochlorine 75 mg ( 3times a day not two as I said earlier )sodium valproate chrono 200 mg 1 @ night ( prescribed by Her physciatrist last saturday )antibuse 200 mg 1 @ night ( because of the alcoholism )diazapan 3mg 1 a day .then painkillers ticlesex 500 mg as directed , tramadol 15 mg as directed and valium 2mg occassionally
yes She does suffer with missed periods,hot flushes and night sweats
As you will have gathered with the antibuse She is also an alcoholic,She also has scizophrenia and paranoi,I failed to mention these earlier for which I apologise

Hi bruce,

The sodium valproate chrono is similar to Depakote... It is a generic medication and the brand name for this would be Epilim Chrono and yes, these can be used for patients that experience epilepsy but it is also widely used in the treatment of schizophrenia and paranoia that can accompany bipolar disorder when psychosis is occurring or that is clinically present on it's own.

Diazepam is a form of Valium and is also used for individual's that are in the recovery process of an addiction. The medication venlasaxine hydrochloride is a generic form of Effexor XR which is a medication that is commonly used int he treatment of generalized anxiety disorder GAD. Tramadol is the [pain reliever that she is taking and it is very low dose according to what you have reported.

I am going to suggest the following for you in the hopes that it will make each of you enjoy life together more peacefully. First thing that I notice is that with the information that you have given it doesn't sound like your partner is bipolar type II. It sounds to me as though she is experiencing what we refer to as Shizoaffective disorder. The reason that I suggest this is the term Schizo refers to the loose thinking that occurs with schizophrenic patients. The term affective refers to a persons mood. Paranoia is also a feature of schizo personality.

I do agree with you that she is in menopause! Unfortunately, this doesn't help things at all. For now we will focus on a solution to the problem you are having.

I will first suggest that your partner see a new doctor for the purpose of a second opinion and also to have blood work drawn. If she is taking 200mg of sodium valproate chrono daily this is most likely not a therapeutic level and her blood labs will show this. Her medications need to be administered precisely and administered according to her doctor's orders without fail to promote stabilization in her episodes before you can effectively begin to work on the relationship.

When this is completed, I am going to suggest that both of you enter into therapy... This is not because I think that the two of you have a problem, it is because I know that if it is your heart's desire to help her the best that you can therapy will enlighten you about the disorder she is experiencing and it will help you learn the things that can be done to calm her down when a episode is at hand. It is for the purpose of you becoming fully educated about her disorder, how it effects her and how the two of you can work on it together.

Finally, you don't mention whether or not she is still fighting her addiction to alcohol. If she is I am going to suggest that you attend Al-Anon. This is group interaction for individuals that live with an alcoholic. Again, it teaches excellent coping methods and identifies areas that can be family members can understand for the purpose of helping the alcoholic.

I wish you the best.


If this information has been helpful to you then please do ACCEPT by clicking on the green button on your screen for this is how we are compensated for our work. Positive feedback is always appreciated too!

If I can be of assistance to you in the future, you may request my help by typing:

ATTN: Terri60 before typing your question on the header or subject line and submitting it!


Theresa, Psychologist
Category: Relationship
Satisfied Customers: 877
Experience: PhD. Clinical Psychology
Theresa and other Relationship Specialists are ready to help you

Related Relationship Questions